Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 168, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 18, 2006, 2:14 AM EDT for Elkhart County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2006, 2:14 AM EDT (06:14 UTC)
- Expired
- Jul 18, 2006, 3:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 9:04 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 AM EDT, 14 minutes earlier.
Area forecast discussion, Jul 18, 2:00 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EDT TUE JUL 18 2006 .AVIATION... THUNDERSTORMS HAVE BEEN ADVANCING TOWARDS NORTHERN INDIANA FROM THE NORTH AND THE WEST. THESE WILL BE IMPACTING SBN FOR THE NEXT HOUR OR TWO. CONDITIONS WITH THE THUNDERSTORMS ARE CAPABLE OF GOING DOWN TO MVFR OR IFR AT TIMES. THESE STORMS HAVE BEEN CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL. A GUST FRONT WILL IMPACT FWA VERY SHORTLY AND WILL BE SHORT LIVED. FWA IS IN A MORE STABLE AREA AND WITH STORMS IN NORTHEASTERN INDIANA WEAKENING AT THE MOMENT...DID NOT MENTION ANY TS AT FWA. WILL HAVE TO KEEP AN EYE ON HOW WELL THE CONVECTION HOLDS TOGETHER AS IT MOVES SOUTH AND EAST AS TO WHETHER RAIN SHOWERS AND OR THUNDERSTORMS WILL HAVE TO BE MENTIONED AT FWA. ONCE THE FRONT MOVES THROUGH TONIGHT...THEN THE WIND WILL STAY OUT OF THE NORTHEAST WITH VFR CEILINGS. && .UPDATE... (ISSUED 918 PM EDT MON JUL 17 2006) WILL BE UPDATING ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 610 WHICH WILL BE N EFFECT UNTIL 07Z FOR THE WRN HALF OF THE CWFA. THE COLD FRONT WILL TO MOVE INTO A HIGHLY UNSTABLE AIRMASS ...PARTICULARLY OVER THE WRN CWFA. THE CAP WHICH HAD BEEN IN PLACE IS NOW WEAKENING BASED ON LATEST MODEL SOUNDING DATA. THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE LARGE HAIL AND DAMAGING WINDS. && .PREV DISCUSSION... (ISSUED 334 PM EDT MON JUL 17 2006) SHORT TERM... TONIGHT AND TUESDAY. CONDITIONAL FORECAST WITH RESPECT TO TSRA OVERNIGHT. EXTREME INSTABILITY UPSTREAM ERN WI/NRN IL WITH SBCAPES 5000-5500 J/KG IN REGION OF SUFFICIENT DEEP LAYER SHEAR ON ORDER OF 30-40 KTS FOR SEVERE STORMS. TWO SHORTWAVES EMBEDDED IN APPROACHING LONGWAVE TROF IN ERN WI AND ANOTHER NEAR MSP. INSTABILITY STRONGLY DIURNAL IN NATURE WITH CAP OF OVER 100 J/KG ACROSS OUR CWA. UPSTREAM CONVECTION...APPROACH OF WEAK MID LEVEL THERMAL TROF AND ZONE OF 1000-900MB SURFACE CONVERGENCE SHOULD BE SUFFICIENT TO ALLOW TSRA TO CONTINUE BEYOND 01Z WHEN NEARING CWA. DEEP STABLE BOUNDARY LAYER OVER LAKE MICHIGAN AND TIMING OF TSRA SHOULD PRECLUDE A WIDESPREAD SEVERE EVENT. SHRA/TSRA CHANCES CONTINUE TO DECREASE AS FRONT MOVES TO SOUTHERN CWA BY DAYBREAK. FEW CHANGES TO TEMPS...AIMED FOR A LARGER THERMAL GRADIENT WITH FRONT TONIGHT AND WITH SHALLOW WARM AIR REMAINING SOUTH OF TUESDAY...RAISED SOUTHERN ZONES A FEW. LONG TERM... TUESDAY NIGHT TO MONDAY...FORECAST CHALLENGE FOR THE EXTENDED FORECAST PERIOD IS TIMING OF THE TRANSITION TO COOLER WEATHER. LONG WAVE RIDGE NOW DOMINATING THE WEATHER OVER THE WESTERN LOWER GREAT LAKES REGION WILL SLOW RETROGRADE TO THE WEST ALLOWING COOLER AIR FROM CANADA TO FILTER SOUTH BY THE UPCOMING WEEKEND. HIGH TEMPERATURES BY SUNDAY WILL ONLY BE IN THE LOWER 80S...AROUND NORMAL FOR THIS TIME OF YEAR. ECMWF/GFS/GEM MODEL GUIDANCE ALL SHOW THIS PATTERN DEVELOPING. CURRENT WATER VAPOR LOOP SHOWS A SERIES OF SHORT WAVE TROF IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE CROSSING CANADA. EACH TROF WILL HELP TO CARVE OUT A LONGWAVE TROF OVER THE EASTERN THIRD OF THE UNITED STATES. THUS COOLER CANADIAN AIR MASSES WILL BE ALLOWED TO MOVE SOUTH OVER THE THE GREAT LAKES REGION. THE GFS WAS PREFERRED AND USED IN MAKING THIS FORECAST. THE RIDGE WILL BUILD BACK NORTH AFTER TUESDAYS FRONT WASHES OUT TO OUR SOUTH. WARM AIR WILL RETURN ALLOWING TEMPERATURES TO REACH THE 90 DEGREE MARK ON WEDNESDAY AND ALSO ON THURSDAY. THE SECOND IN A SERIES OF SHORT WAVES WILL CROSS THE AREA THURSDAY AND THURSDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS. NAM MODEL PRECIPITATABLE WATER IN THE 1.5 TO 2 INCH RANGE/1900 - 2400 K/KG CAPE/HELICITY 100 - 150 WILL INTERACT WITH THE ASSOCIATED COLD FRONT AS IT SWEEPS SOUTH RAISING THE POSSIBILITY OF SEVERE WEATHER THURSDAY AFTERNOON. THIS SYSTEM WILL USHER IN COOLER WEATHER FRIDAY DROPPING HIGH TEMPERATURES BACK INTO THE LOW TO MID 80S. COOLER WEATHER WILL PREVAIL ON SATURDAY AND INTO SUNDAY WITH HIGHS ONLY REACHING THE LOWER 80S. A THIRD SHORT WAVE WILL CROSS THE AREA SUNDAY AFTERNOON BRINGING ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. WITH MONDAY EXPECTED TO BE DRY FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...15 LONG TERM....06 AVIATION...98 UPDATE...30
Hazardous weather outlook, Jul 17, 3:31 PM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 331 PM EDT MON JUL 17 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 231 PM CDT MON JUL 17 2006 /331 PM EDT MON JUL 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING. HEAT INDICES WILL BE BETWEEN 98 AND 102 WITH ACTUAL AIR TEMPERATURES IN THE LOWER 90S. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...THEN AGAIN THURSDAY AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER FOR THURSDAY AND SATURDAY. STAY TUNED FOR UPDATED FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-181945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 331 PM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHWEST WINDS OF 15 TO 20 KTS THIS AFTERNOON WILL INCREASE THE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...THEN AGAIN THURSDAY AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER FOR THURSDAY AND SUNDAY. STAY TUNED FOR UPDATED FORECASTS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jul 17, 11:55 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND DMG 5 W HILLSDALE 41.93N 84.73W
07/17/2006 HILLSDALE MI EMERGENCY MNGR
TREE DOWN ON US 12
&&
MSCOTTLocal storm report, Jul 18, 12:48 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 AM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM TSTM WND GST CONSTANTINE 41.84N 85.67W
07/18/2006 E60 MPH ST. JOSEPH MI AMATEUR RADIO
&&
MSCOTTLocal storm report, Jul 18, 1:37 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
07/18/2006 CASS MI LAW ENFORCEMENT
POWERLINES DOWN
&&
MSCOTTThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:13 AM EDT | Special Marine Warning | IWX | 2 hr | |
| Jul 18, 12:50 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 55 min |
| Jul 18, 1:01 AM EDT | Severe Thunderstorm Warning | IWX | Steuben | 59 min |
| Jul 18, 1:53 AM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 52 min |
| Jul 18, 4:43 AM EDT | Severe Thunderstorm Warning | IWX | Blackford | 47 min |
| Jul 17, 11:24 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 66 min |
| Jul 18, 12:10 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 80 min |
| Jul 18, 12:36 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 69 min |
| Jul 18, 1:28 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.